Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 109, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 22, 2003, 4:33 PM EDT for Washington County, Maryland; Morgan County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2003, 4:33 PM EDT (20:33 UTC)
- Expired
- Aug 22, 2003, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Washington County, MD, Morgan County, WV
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1579 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:12 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 22, 2:12 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 212 PM EDT FRI AUG 22 2003 .SHORT TERM...TONIGHT AND SATURDAY... THIS AFTERNOON AND EVENING EXPECTING SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP AND INCREASE ALONG AND AHEAD OF THE COLD FRONT. GOOD INSTABILITY OVR THE REGION WI SBCAPES OVR 3000 J/KG AND LIS OVR -6 BY THIS AFTERNOON/EVENING. THAT COMBINE WITH THE A SFC FRONT AND ASSOC 500MB SHORT WAVE AND PLENTY OF MOISTURE (PWS ABOUT 1.6 THIS MORNING) SHOULD HAVE SOME STRONG TO SEVERE STORMS. THE MAIN NEG POINTS ARE THE MID LEVEL CAP (WHICH SHOULD WEAKEN) AND THE WEAK UNIDIRECTIONAL WIND PROF FROM THE WEST. OVERALL...LONG WAVE UPR TROF OVER THE EAST WILL AMPLIFY AND PROGRESS EAST INTO THE WESTERN ATLANTIC. THAT WILL HELP MOVE THE SFC COLD FRONT THRU THE REGION TONIGHT WITH GOOD CAA BEHIND THE FRONT WITH SIGNIFICANTLY COOLER AND DRIER CONDITIONS BEHIND IT FOR THE WEEKEND. ND .LONG TERM...SAT NGT AND BEYOND... DRIER AIR STILL ON SKED AS CANADIAN RIDGE PUSHES S THRU THE GTLKS. AMS ASSOC WITH THIS HIGH IS VRY DRY...AND PLAN ON KEEPING MSUNNY/SUNNY CONDS BY SAT NGT THRU SUN. MED RANGE MDLS IN GOOD AGRMT TODAY. STG UPR RIDGE OVR THE PLAINS STATES TRIES TO STAND ITS GROUND DESPITE DECENT TROF SLAMMING INTO THE PAC NW EARLY IN THE WK. ENSEMBLES STILL TRYING TO WORK OUT THE DIFFERENCES WITH THE STRENGTH OF SYS MOVING INTO THE PAC NW EARLY IN THE WK...BUT ALL REMAIN ON THE SAME PAGE THAT IT WL HAPPEN. NET EFFECT IS THE SUBTROPICAL RIDGE BEING DEPRESSED FURTHER S WITH A FLATTENING OF THE WESTERLIES OVR THE FAR NRN CONUS. MODERATING TREND BEGINS EARLY IN THE WK AS HGHTS BUILD OVR THE SW ATL AND NE TROF LIFTS OUT. DESPITE DRY AMS THAT INITIALLY ACCOMPANIES THE RIDGE THIS WKND...MORE GULF/TROPICAL MOISTURE BECOMES WRAPPED UP IN THE RIDGE AS THE WEEK WEARS ON. THIS WL MEAN A RETURN OF HIGHER TDS AND A GRADUAL WARMING TREND AS SWLY FLOW BECMS MORE ESTABLISHED. NEXT SYS MOVING EWD TOWARD THE MID ATL FASTER THAN PREV RUNS...AND WL INTRODUCE CHC POPS FOR WED/THU. THE FNT XPCTD TO STALL JUST S OF THE AREA...BUT WL PLAY THE OPTIMISTIC SIDE AND KEEP MENTION OF PCPN TO WED/THU. TEMPS THIS WKND WL BE UNSEASONABLY COOL AS DRY AMS WORKS S. H8 TEMPS DROP OFF TO AROUND +10-12C. ONLY XPCTG TEMPS TO BE IN THE L/M80S AT BEST. COOL NIGHTS AND DRY WARM SUNNY DAYS STILL ON TAP FOR SAT-MON...WITH WARMING TREND ENSUING THEREAFTER. MANNING .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Aug 22, 9:00 AM EDT, 7 hours 33 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-230900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 900 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A HEAT ADVISORY IS IN PLACE FOR TODAY EAST OF THE BLUE RIDGE INCLUDING THE WASHINGTON AND BALTIMORE METRO AREAS. HEAT INDICES ARE EXPECTED TO BE AROUND 100. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE REGION THIS AFTERNOON AND TONIGHT. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL...AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Aug 22, 4:16 PM EDT, 17 minutes before
MDZ003-WVZ051-052-222115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 416 PM EDT FRI AUG 22 2003 AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BERKELEY SPRINGS...MOVING EAST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...HEAVY DOWNPOURS...AND WIND GUSTS TO 50 MPH. EMERGENCY MANAGERS REPORT WATER OVER THE ROADS IN BERKELEY SPRINGS. THE COMMUNITY OF BERKELEY SPRINGS WILL BE AFFECTED BY THIS STORM THROUGH 515 PM EDT. ABW
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:08 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 67 min |
| Aug 22, 5:52 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 53 min |
| Aug 22, 6:03 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 42 min |
| Aug 22, 6:11 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 64 min |
| Aug 22, 6:31 PM EDT | Special Marine Warning | LWX | 119 min | |
| Aug 22, 6:31 PM EDT | Special Marine Warning | LWX | 119 min | |
| Aug 22, 6:31 PM EDT | Special Marine Warning | LWX | 119 min | |
| Aug 22, 7:03 PM EDT | Severe Thunderstorm Warning | LWX | Rappahannock | 57 min |
| Aug 22, 7:41 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper | 64 min |
| Aug 22, 5:45 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 60 min |
| Aug 22, 5:15 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley | 45 min |
| Aug 22, 5:24 PM EDT | Severe Thunderstorm Warning | LWX | Jefferson | 51 min |
Nearby
Flash Flood Warnings in Maryland, 2003Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.